Alert archive / Montana / High Wind Watches in 2020
High Wind Watch 1, NWS Missoula, MT
NWS Missoula, MT issued this high wind watch at Mar 3, 2020, 2:23 PM MST for 6 counties in Montana. It took effect at Mar 4, 2020, 5:00 AM MST. It was in force for 116 min.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2020, 2:23 PM MST (21:23 UTC)
- In effect from
- Mar 4, 2020, 5:00 AM MST
- Expired
- Mar 4, 2020, 6:56 AM MST
- In force
- 116 min
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
366 WWUS75 KMSO 032123 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 223 PM MST Tue Mar 3 2020 MTZ001-003-041800- /O.NEW.KMSO.WI.Y.0004.200304T0600Z-200304T1800Z/ Kootenai/Cabinet Region-Flathead/Mission Valleys- 223 PM MST Tue Mar 3 2020 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, Highway 93 Eureka to Whitefish, Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From 11 PM this evening to 11 AM MST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ043-042130- /O.NEW.KMSO.WI.Y.0004.200304T1200Z-200305T0000Z/ Potomac/Seeley Lake Region- 223 PM MST Tue Mar 3 2020 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...From 5 AM to 5 PM MST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ005-042100- /O.NEW.KMSO.HW.A.0001.200304T1200Z-200304T2100Z/ Missoula/Bitterroot Valleys- 223 PM MST Tue Mar 3 2020 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From late tonight through Wednesday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ007-042130- /O.NEW.KMSO.HW.A.0001.200304T1200Z-200305T0000Z/ Butte/Blackfoot Region- 223 PM MST Tue Mar 3 2020 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From late tonight through Wednesday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
2 follow-up statements
011 WWUS75 KMSO 041038 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 338 AM MST Wed Mar 4 2020 MTZ007-050000- /O.UPG.KMSO.HW.A.0001.200304T1200Z-200305T0000Z/ /O.EXA.KMSO.WI.Y.0004.200304T1200Z-200305T0000Z/ Butte/Blackfoot Region- 338 AM MST Wed Mar 4 2020 ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected. Isolated higher gusts are possible. Low visibility is also possible under heavier snow showers. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ001-003-042100- /O.EXT.KMSO.WI.Y.0004.000000T0000Z-200304T2100Z/ Kootenai/Cabinet Region-Flathead/Mission Valleys- 338 AM MST Wed Mar 4 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. Isolated higher gusts are possible. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, Highway 93 Eureka to Whitefish, Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...Until 2 PM MST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ043-050000- /O.CON.KMSO.WI.Y.0004.200304T1200Z-200305T0000Z/ Potomac/Seeley Lake Region- 338 AM MST Wed Mar 4 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected. Low visibility is possible under snow showers. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ005-042100- /O.CON.KMSO.HW.A.0001.200304T1200Z-200304T2100Z/ Missoula/Bitterroot Valleys- 338 AM MST Wed Mar 4 2020 ...HIGH WIND WATCH REMAINS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph possible. The strongest winds are possible in the northern Bitterroot Valley including Stevensville. Low visibility is possible under heavier snow showers. * WHERE...Missoula/Bitterroot Valleys. * WHEN...Until 2 PM MST this afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
237 WWUS75 KMSO 041356 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 656 AM MST Wed Mar 4 2020 MTZ005-042100- /O.UPG.KMSO.HW.A.0001.000000T0000Z-200304T2100Z/ /O.EXA.KMSO.WI.Y.0004.000000T0000Z-200304T2100Z/ Missoula/Bitterroot Valleys- 656 AM MST Wed Mar 4 2020 ...WIND ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph. The strongest winds will be in the northern Bitterroot Valley including Stevensville. Low visibility is possible under heavier snow showers. * WHERE...Missoula/Bitterroot Valleys. * WHEN...Until 2 PM MST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ001-003-042100- /O.CON.KMSO.WI.Y.0004.000000T0000Z-200304T2100Z/ Kootenai/Cabinet Region-Flathead/Mission Valleys- 656 AM MST Wed Mar 4 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. Isolated higher gusts are possible. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, Highway 93 Eureka to Whitefish, Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...Until 2 PM MST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ043-050000- /O.CON.KMSO.WI.Y.0004.000000T0000Z-200305T0000Z/ Potomac/Seeley Lake Region- 656 AM MST Wed Mar 4 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected. Low visibility is possible under snow showers. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ007-050000- /O.CON.KMSO.WI.Y.0004.000000T0000Z-200305T0000Z/ Butte/Blackfoot Region- 656 AM MST Wed Mar 4 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected. Isolated higher gusts are possible. Low visibility is also possible under heavier snow showers. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Mar 3, 3:21 AM MST, 11 hours 2 minutes earlier.
Area forecast discussion, Mar 3, 3:21 AM MST, 11 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
321 AM MST Tue Mar 3 2020
.DISCUSSION...Wind overnight has inhibited most of the valleys
from seeing any precipitation. The valleys that are receiving snow
include, the Seeley/Swan, and in the Glacier Region. Higher
elevations and mountain passes are also seeing snow and light
accumulations on roadways. Drier air is already moving in from the
northwest, and is causing precipitation to become showery, before
tapering off by early afternoon in aforementioned locations.
Winds are expected to become breezy throughout much of north-
central Idaho and western Montana this afternoon. Wind speeds will
generally be between 20-30 mph.
Wednesday has the potential to be a windy day with a strong upper
level jet and cold front passage. There are indications that
mountain waves will form that could cause strong mountain top
winds to be forced to the surface during Wednesday morning, and
again in the afternoon. A similar weather pattern happened on the
first day of February that caused wind damage. Winds are not
forecast to be as strong on Wednesday as the February event, but
there is potential for wind gusts of 50 mph and possible higher
for a few. While winds are most likely to cause widespread
impacts, snow showers and snow squalls could bring isolated
whiteout conditions. Mountain passes, including Lookout, Lolo, and
Marias, are expected to have many inches of snow during
Wednesday, which may fall in a short period of time. Winds and
showers are expected to decrease by Wednesday evening.
A ridge of high pressure will build across the Northern Rockies
Thursday. High temperatures will rise into the 50s with abundant
sunshine. The ridge will begin to break down Friday afternoon
as an upper level trough moves into the Pacific Northwest. Cloud
cover will increase Friday, but valley temperatures will still
manage to break into the 50s. Scattered showers will develop
across northwest Montana, with snow levels remaining well above
valley floors.
A complex storm system will impact the Northern Rockies Saturday
and Sunday. Southwesterly flow ahead and along of the Pacific cold
front will lead to widespread precipitation across the Northern
Rockies Saturday, with northwest Montana seeing the bulk of
precipitation. A shallow push of arctic air will bank along the
Continental Divide in the Glacier Park region Saturday morning.
How far south and west this shallow layer of arctic air will push
remains a big question mark. The current forecast keeps the
arctic air east of the divide, but if the arctic air trends
further west, snowfall totals across the Glacier Park region could
trend much higher given potential for overrunning. As the
forecast stands now, this system will bring modest mountain
snowfall across northwest Montana Saturday, with minor snowfall
accumulations being possible across valley locations.
Snow levels will drop down to valley floors Sunday as colder air
filters across the Northern Rockies. Scattered snow showers will
continue, with minor accumulations being possible, mainly for
higher elevations.
&&
.AVIATION...Widespread obscured terrain will remain through the
morning before briefly breaking up during this afternoon. Southwesterly
winds will remain and increase during today. The strongest winds
will be in the terrain and especially along the Rocky Mountain
Front. Sky cover will again lower this evening as the next weather
system quickly moves into the region. Winds are expected to be
stronger with Wednesday's shortwave trough, and widespread gusts
of 35-45 knots are possible. Snow showers and snow squalls are
also possible on Wednesday, which could cause periods of whiteout
conditions in the high terrain, and in portions of northwest
Montana.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST this morning West
Glacier Region.
ID...None.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 2:23 PM MST | Wind Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Lincoln, Missoula and 4 more | 27 hr |
| Mar 3, 2:26 PM MST | Winter Weather Advisory | MSO | Flathead, Granite, Lake, Mineral, Missoula, Ravalli and 1 more | 21 hr |
Nearby
High Wind Watches in Montana, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.